Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 26, NWS Flagstaff, AZ

September 6, 2011Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 6, 2011, 5:46 PM MST for Gila County, Navajo County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2011, 5:46 PM MST (00:46 UTC)
Expired
Sep 6, 2011, 6:15 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 58 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2011-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2011-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2776 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:16 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 6, 3:16 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
316 PM MST TUE SEP 6 2011

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM MOVING THROUGH THE NORTHERN
GREAT BASIN WILL CONTINUE TO BRING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS. DRIER
CONDITIONS WILL RETURN FOR WEDNESDAY...THEN A CHANCE OF DAILY
SHOWERS AND STORMS AND NEAR NORMAL TEMPERATURES IS EXPECTED THURSDAY
INTO THE WEEKEND.

&&

.DISCUSSION...THE TROUGH AXIS WAS LOCATED FROM SOUTHEASTERN WY INTO
WEST CENTRAL AZ AND WAS SLOWLY MOVING EASTWARD. AS THIS SYSTEM
CONTINUES TO WEAKEN AND MOVE EASTWARD...THE WESTERN PORTION OF THE
TROUGH AXIS WILL LAG BEHIND AND BECOME MORE EAST-WEST ORIENTED
ACROSS CENTRAL ARIZONA. THEREFORE...PRECIPITATION CHANCE WILL REMAIN
IN THE CHANCE CATEGORY TROUGH MIDNIGHT ACROSS WHITE MOUNTAINS AND
FAR EASTERN ARIZONA.

WEDNESDAY...AS THE LOW CONTINUES TO MOVE EASTWARD...DRIER AIR WILL
MOVE IN FROM THE NORTH...EXPECT THE BEST CHANCE OF SHOWERS AND
THUNDERSTORMS TO SHIFT SOUTH OVER THE WHITE MTNS AND EASTERN
MOGOLLON RIM. DRIER NORTHEAST WINDS AND SEASONABLE TEMPERATURES CAN
BE EXPECTED ELSEWHERE.

THURSDAY THROUGH THE WEEKEND...ANOTHER WEAK LOW PRESSURE SYSTEM IS
FORECAST TO DEVELOP OVER CENTRAL AND SOUTHERN CALIFORNIA AND REMAIN
FAIRLY STATIONARY. IN TURN...SOUTHERLY FLOW WILL REDEVELOP AND DRAW
MOISTURE NORTHWARD INTO NORTHERN AZ. THEREFORE A CHANCE OF AFTERNOON
SHOWERS AND THUNDERSTORMS IN FORECAST EACH DAY. IN ADDITION...COOLER
MID-LEVEL TEMPERATURES ASSOCIATED WITH THIS TROUGH WILL ADD TO THE
INSTABILITY. THERE ARE SOME INDICATIONS THAT THE CONVECTION COULD BE
VIGOROUS AT SOME POINT FRIDAY OR SATURDAY DUE TO INCREASING SHEAR
ASSOCIATED WITH THE TROUGH. WILL KEEP AN EYE ON THIS POSSIBILITY AS
THE PATTERN DEVELOPS.

&&

.AVIATION...FOR THE 00Z PACKAGE...A TROUGH ORIENTED WEST TO EAST
ACROSS CENTRAL ARIZONA THIS EVENING WILL ALLOW SCATTERED SHOWERS TO
CONTINUE OVER THE WHITE MOUNTAINS REGION TONIGHT. SHOWER ACTIVITY
ELSEWHERE WILL LIKELY DECREASE TO ISOLATED COVERAGE AFTER 03Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................CLARK
AVIATION/FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 6, 4:12 AM MST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 AM MST TUE SEP 6 2011

AZZ004>018-037>040-070300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
412 AM MST TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH PASSING NORTH OF THE STATE WILL COMBINE WITH DEEP
MOISTURE TO PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS TODAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE. A FEW STRONG STORMS MAY ALSO
DEVELOP SOUTH OF A LINE FROM SELIGMAN TO WINDOW ROCK BY THIS
AFTERNOON. SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AIR WILL FILTER IN FROM THE NORTH ON WEDNESDAY...KEEPING
THE BEST CHANCE OF STORMS OVER EAST-CENTRAL ARIZONA. THE CHANCE OF
THUNDERSTORMS WILL RETURN TO ALL OF NORTHERN ARIZONA THURSDAY INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 6, 2:35 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM MST TUE SEP 6 2011

AZZ014-017-062215-
APACHE AZ-
235 PM MST TUE SEP 6 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 315 PM MST

AT 229 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM NEAR VERNON AND CONCHO TO LYMAN
LAKE STATE PARK. THESE STORMS CONTAIN HAIL FROM ONE HALF TO ONE INCH
DIAMETER AND ARE PRODUCING VERY HEAVY RAIN. EXPECT RISES IN AREA
STREAMS AND NORMALLY DRY WASHES. BE PREPARED FOR INTENSIFICATION OF
THESE STORMS WHICH COULD PRODUCE SEVERE HAIL. THESE STORMS WERE
MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
   LYMAN LAKE STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3462 10914 3422 10923 3425 10983 3458 10983
TIME...MOT...LOC 2131Z 264DEG 8KT 3437 10953
Local storm report, Sep 6, 4:57 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
457 PM MST TUE SEP 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             14 ENE HEBER-OVERGAARD  34.49N 110.34W
09/06/2011  E1.00 INCH       NAVAJO             AZ   LAW ENFORCEMENT

            ONE INCH OR LARGER HAIL....CRACKS TO WINDSHIELD DUE TO
            HAIL REPORTED ON SR277 AND FS 332

&&

EVENT NUMBER FGZ1100232

CO

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:18 PM MSTFlash Flood WarningFGZNavajo71 min
Sep 7, 1:40 PM MSTAreal Flood AdvisoryFGZApache110 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.